Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 5, 1997, 10:47 AM EST for Claiborne County, Union County, Tennessee. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 10:47 AM EST (15:47 UTC)
- Expired
- Mar 5, 1997, 11:45 AM EST
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Claiborne County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 39 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 051549 RRA SVRMRX TNC025-173-051645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1047 AM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...CLAIBORNE COUNTY...UNION COUNTY AT 1045 DOPPLER RADAR INDICATES AN INTENSE THUNDERSTORM IN CAMPBELL COUNTY WILL BE MOVING INTO CLAIBORNE AND UNION COUNTIES BY 1100 AM. THIS STORM CONTAINS HIGH WINDS...LARGE HAIL...DEADLY LIGHTNING...AND HEAVY RAINS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:45 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 5, 9:45 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 935 AM EST WED MAR 5 1997 STILL HAVE AFOS PROBLEMS...SO WILL LIKELY REMAIN UNDER DEDICATED BACK-UP TO MEM MOST OF THE MRNG...IF NOT ALL DAY. BNA/MRX RADAR SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACRS MID-TN INTO NRN PLATEAU. RADAR SHOWS SOME OF THE THUNDERSTORMS BOWING OUT WITH LOCALLY STG WINDS BEING REPORTED. BOTH BNA/MRX VWP SHOWS STG WINDS ALOFT WITH GRIDDED DATA SHOWING GENERALLY UNIDIRECTIONAL WINDS ALOFT THIS AFTERNOON...SO EXPECT STRAIGHT LINE WIND DAMAGE WILL REMAIN A THREAT. ALSO...RELATIVELY LOW WBZ ARE CONTRIBUTING TO PRODUCING LARGE HAIL. WE HAD A REPORT OF NICKEL SIZE HAIL ACRS NRN FENTRESS COUNTY. WOULD SUGGEST INCLUDING...SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS FOR THIS AFTERNOON ACROSS EAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES. RADAR IS ALSO SHOWING SOME TRAINING OF CELLS WITH MRX WSR-88D ESTIMATING UP TO ONE AN HOUR WITH THE STRONGER THUNDERSTORMS. GRIDDED DATA SHOWS HIGH PWS (AROUND 1.2 INCHES ~ ABOUT 275 PERCENT ABOVE NORMAL) EXPECTED ACROSS THE FORECAST AREA...SO FLASH FLOODING A DEFINITE THREAT FOR THIS AFTERNOON AND EVENING. HAVE A GOOD DAY... DH
In the hours before
Local storm report, Mar 5, 10:44 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1040 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 AM JUST NORTH OF JAMESTOWN TN .88 INCH HAIL
03/05/97 FENTRESS NICKEL SIZE HAIL JUST NORTH
OF JAMESTOWN REPORTED TO
WDEB BY THE PUBLIC.
0930 AM NORTHWEST SCOTT COUNTY TN 0.75 INCH HAIL
03/05/97 SCOTT DIME SIZE HAIL REPORTED BY
THE PUBLIC IN NORTHWEST
SCOTT COUNTY
1005 AM SOUTHERN FENTRESS TN 0.75 INCH HAIL
03/05/97 FENTRESS DIME SIZE HAIL REPORTED BY
SHERIFF'S DEPARTMENT IN
SOUTHERN FENTRESS COUNTY.
1030 AM HUNTSVILLE TN 0.75 INCH HAIL
03/05/97 SCOTT DIME SIZE HAIL COVERED THE
GROUND IN HUNTSVILLE. REPORTED
BY COUNTY DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:38 AM EST | Severe Thunderstorm Warning | MRX | Fentress | 52 min |
| Mar 5, 8:54 AM EST | Severe Thunderstorm Warning | MRX | Scott | 66 min |
| Mar 5, 9:39 AM EST | Severe Thunderstorm Warning | MRX | Cumberland, Fentress | 66 min |
| Mar 5, 9:59 AM EST | Severe Thunderstorm Warning | MRX | Morgan | 61 min |
| Mar 5, 10:04 AM EST | Severe Thunderstorm Warning | MRX | Scott | 56 min |
| Mar 5, 10:21 AM EST | Severe Thunderstorm Warning | MRX | Campbell | 69 min |
| Mar 5, 10:53 AM EST | Tornado Warning | MRX | Campbell | 37 min |
| Mar 5, 11:30 AM EST | Tornado Warning | MRX | Anderson, Campbell, Morgan, Scott | 60 min |
| Mar 5, 11:35 AM EST | Severe Thunderstorm Warning | MRX | Hancock | 55 min |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Cumberland, Fentress, Morgan, Scott | 4 hr |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Claiborne, Hancock | 4 hr |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Anderson, Campbell, Union | 4 hr |
| Mar 5, 11:59 AM EST | Flash Flood Warning | MRX | Claiborne, Union | 46 min |
| Mar 5, 11:59 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 46 min |
| Mar 5, 12:49 PM EST | Flash Flood Warning | MRX | Grainger, Hawkins | 4 hr |
| Mar 5, 2:10 PM EST | Severe Thunderstorm Warning | MRX | Rhea, Roane | 35 min |
| Mar 5, 2:36 PM EST | Severe Thunderstorm Warning | MRX | Knox, Loudon | 39 min |
| Mar 5, 2:54 PM EST | Severe Thunderstorm Warning | MRX | Blount, Sevier | 36 min |
| Mar 5, 3:29 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 61 min |
| Mar 5, 4:09 PM EST | Severe Thunderstorm Warning | MRX | Carter | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.